Use of aspirin, Non-steroidal anti-inflammatory drugs, and acetaminophen (paracetamol), And risk of psoriasis and psoriatic arthritis: A cohort study

Shaowei Wu, Jiali Han, Abrar A. Qureshi

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) have been reported to induce or exacerbate psoriasis. We aimed to evaluate the association between several widely used analgesics, including aspirin, non-aspirin NSAIDs, and acetaminophen (paracetamol), and risk of psoriasis and psoriatic arthritis (PsA) in a large cohort of US women, the Nurses’ Health Study II (1991–2005). Information on regular use of aspirin, NSAIDs, and acetaminophen was collected for 95,540 participants during the follow-up. During 1,321,280 person-years of follow-up, we documented 646 incident psoriasis cases and 165 concomitant PsA cases. Compared to women who reported no use, regular acetaminophen and NSAIDs users with more than 10 years of use had multivariate hazard ratios of 3.60 [95% confidence interval (CI): 2.02–6.41] and 2.10 (95% CI: 1.11–3.96) for PsA, respectively. There was no clear association between aspirin and risk of psoriasis or PsA. In conclusion, long-term acetaminophen and NSAIDs use may be associated with an increased risk of PsA. Special attention on psoriasis and PsA screening may be needed for those who are prescribed for acetaminophen and NSAIDs for long-term periods.

Original languageEnglish (US)
Pages (from-to)217-222
Number of pages6
JournalActa Dermato-Venereologica
Volume95
Issue number2
DOIs
StatePublished - Jan 1 2015

Fingerprint

Psoriatic Arthritis
Acetaminophen
Psoriasis
Aspirin
Cohort Studies
Anti-Inflammatory Agents
Pharmaceutical Preparations
Confidence Intervals
Women's Health
Drug Users
Analgesics
Nurses

Keywords

  • Acetaminophen
  • Aspirin
  • Inflammation
  • Non-steroidal anti-inflammatory drugs
  • Psoriasis
  • Psoriatic arthritis

ASJC Scopus subject areas

  • Dermatology

Cite this

Use of aspirin, Non-steroidal anti-inflammatory drugs, and acetaminophen (paracetamol), And risk of psoriasis and psoriatic arthritis : A cohort study. / Wu, Shaowei; Han, Jiali; Qureshi, Abrar A.

In: Acta Dermato-Venereologica, Vol. 95, No. 2, 01.01.2015, p. 217-222.

Research output: Contribution to journalArticle

@article{2bb199995e66493aa4c9049fbbe26c3c,
title = "Use of aspirin, Non-steroidal anti-inflammatory drugs, and acetaminophen (paracetamol), And risk of psoriasis and psoriatic arthritis: A cohort study",
abstract = "Non-steroidal anti-inflammatory drugs (NSAIDs) have been reported to induce or exacerbate psoriasis. We aimed to evaluate the association between several widely used analgesics, including aspirin, non-aspirin NSAIDs, and acetaminophen (paracetamol), and risk of psoriasis and psoriatic arthritis (PsA) in a large cohort of US women, the Nurses’ Health Study II (1991–2005). Information on regular use of aspirin, NSAIDs, and acetaminophen was collected for 95,540 participants during the follow-up. During 1,321,280 person-years of follow-up, we documented 646 incident psoriasis cases and 165 concomitant PsA cases. Compared to women who reported no use, regular acetaminophen and NSAIDs users with more than 10 years of use had multivariate hazard ratios of 3.60 [95{\%} confidence interval (CI): 2.02–6.41] and 2.10 (95{\%} CI: 1.11–3.96) for PsA, respectively. There was no clear association between aspirin and risk of psoriasis or PsA. In conclusion, long-term acetaminophen and NSAIDs use may be associated with an increased risk of PsA. Special attention on psoriasis and PsA screening may be needed for those who are prescribed for acetaminophen and NSAIDs for long-term periods.",
keywords = "Acetaminophen, Aspirin, Inflammation, Non-steroidal anti-inflammatory drugs, Psoriasis, Psoriatic arthritis",
author = "Shaowei Wu and Jiali Han and Qureshi, {Abrar A.}",
year = "2015",
month = "1",
day = "1",
doi = "10.2340/00015555-1855",
language = "English (US)",
volume = "95",
pages = "217--222",
journal = "Acta Dermato-Venereologica",
issn = "0001-5555",
publisher = "Society for the Publication of Acta Dermato-Venereologica",
number = "2",

}

TY - JOUR

T1 - Use of aspirin, Non-steroidal anti-inflammatory drugs, and acetaminophen (paracetamol), And risk of psoriasis and psoriatic arthritis

T2 - A cohort study

AU - Wu, Shaowei

AU - Han, Jiali

AU - Qureshi, Abrar A.

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Non-steroidal anti-inflammatory drugs (NSAIDs) have been reported to induce or exacerbate psoriasis. We aimed to evaluate the association between several widely used analgesics, including aspirin, non-aspirin NSAIDs, and acetaminophen (paracetamol), and risk of psoriasis and psoriatic arthritis (PsA) in a large cohort of US women, the Nurses’ Health Study II (1991–2005). Information on regular use of aspirin, NSAIDs, and acetaminophen was collected for 95,540 participants during the follow-up. During 1,321,280 person-years of follow-up, we documented 646 incident psoriasis cases and 165 concomitant PsA cases. Compared to women who reported no use, regular acetaminophen and NSAIDs users with more than 10 years of use had multivariate hazard ratios of 3.60 [95% confidence interval (CI): 2.02–6.41] and 2.10 (95% CI: 1.11–3.96) for PsA, respectively. There was no clear association between aspirin and risk of psoriasis or PsA. In conclusion, long-term acetaminophen and NSAIDs use may be associated with an increased risk of PsA. Special attention on psoriasis and PsA screening may be needed for those who are prescribed for acetaminophen and NSAIDs for long-term periods.

AB - Non-steroidal anti-inflammatory drugs (NSAIDs) have been reported to induce or exacerbate psoriasis. We aimed to evaluate the association between several widely used analgesics, including aspirin, non-aspirin NSAIDs, and acetaminophen (paracetamol), and risk of psoriasis and psoriatic arthritis (PsA) in a large cohort of US women, the Nurses’ Health Study II (1991–2005). Information on regular use of aspirin, NSAIDs, and acetaminophen was collected for 95,540 participants during the follow-up. During 1,321,280 person-years of follow-up, we documented 646 incident psoriasis cases and 165 concomitant PsA cases. Compared to women who reported no use, regular acetaminophen and NSAIDs users with more than 10 years of use had multivariate hazard ratios of 3.60 [95% confidence interval (CI): 2.02–6.41] and 2.10 (95% CI: 1.11–3.96) for PsA, respectively. There was no clear association between aspirin and risk of psoriasis or PsA. In conclusion, long-term acetaminophen and NSAIDs use may be associated with an increased risk of PsA. Special attention on psoriasis and PsA screening may be needed for those who are prescribed for acetaminophen and NSAIDs for long-term periods.

KW - Acetaminophen

KW - Aspirin

KW - Inflammation

KW - Non-steroidal anti-inflammatory drugs

KW - Psoriasis

KW - Psoriatic arthritis

UR - http://www.scopus.com/inward/record.url?scp=84928259517&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84928259517&partnerID=8YFLogxK

U2 - 10.2340/00015555-1855

DO - 10.2340/00015555-1855

M3 - Article

C2 - 24691893

AN - SCOPUS:84928259517

VL - 95

SP - 217

EP - 222

JO - Acta Dermato-Venereologica

JF - Acta Dermato-Venereologica

SN - 0001-5555

IS - 2

ER -